Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 32, NWS Flagstaff, AZ

August 16, 2012Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 16, 2012, 12:34 PM MST for Coconino County, Arizona. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2012, 12:34 PM MST (19:34 UTC)
Expired
Aug 16, 2012, 1:00 PM MST
In force
26 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 82 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 12:43 PM MSTHAIL 0.88Flagstaff, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.6 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2012-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2012-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1802 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

365 
WUUS55 KFGZ 161934
SVRFGZ
AZC005-162000-
/O.NEW.KFGZ.SV.W.0032.120816T1934Z-120816T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1234 PM MST THU AUG 16 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF FLAGSTAFF...

* UNTIL 100 PM MST

* AT 1230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL. THIS   
  STORM WAS LOCATED OVER FLAGSTAFF...AND MOVING SLOWLY TO THE NORTHEAST.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILEPOST 200 ON I-40 BY 1240 PM MST...
  MILEPOST 205 ON I-40 BY 1255 PM MST...

LAT...LON 3530 11161 3521 11149 3514 11164 3520 11172
TIME...MOT...LOC 1933Z 216DEG 10KT 3520 11162

$$

DB
1 follow-up statement
555 
WWUS55 KFGZ 162000
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
100 PM MST THU AUG 16 2012

AZC005-162010-
/O.EXP.KFGZ.SV.W.0032.000000T0000Z-120816T2000Z/
COCONINO AZ-
100 PM MST THU AUG 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCONINO COUNTY HAS
EXPIRED...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
HOWEVER THE STORM IS STILL PRODUCING SMALL HAIL AND HEAVY RAIN.

LAT...LON 3530 11161 3521 11149 3514 11164 3520 11172
TIME...MOT...LOC 2000Z 216DEG 10KT 3526 11157

$$

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:15 AM MST, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 16, 9:15 AM MST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
915 AM MST THU AUG 16 2012

.SYNOPSIS...HIGH PRESSURE WILL REMAIN OVER THE DESERT SOUTHWEST FOR
THE NEXT SEVERAL DAYS. THROUGH THE WEEKEND...MOISTURE WILL REMAIN
MOST PLENTIFUL ALONG AND SOUTH OF THE MOGOLLON RIM PRODUCING
SCATTERED THUNDERSTORMS DAILY. IN THE NORTHEAST CORNER OF THE
STATE...DRIER AND MORE STABLE AIR WILL LIMIT THUNDERSTORM COVERAGE.

&&

.DISCUSSION...SATELLITE DERIVED PRECIPITABLE WATER PLOTS AND THE
MORNING SOUNDING FROM FLAGSTAFF SHOW THAT MOISTURE HAS SEEPED
NORTHEASTWARD THIS MORNING WITH PRECIPITABLE WATER (PW) VALUES
REACHING UP TO AROUND 1 INCH AS FAR NORTHEAST AS THE LITTLE COLORADO
RIVER VALLEY. DRY AIR WITH PW LESS THAN 0.7 INCH REMAINS IN THE
NORTHEAST CORNER OF THE STATE AND SHOULD KEEP THUNDERSTORM CHANCES
THERE SLIGHT. STILL...THE RICHEST MOISTURE AND INSTABILITY REMAINS
SOUTH OF THE RIM AND SHOULD FAVOR THUNDERSTORM DEVELOPMENT SHIFTING
FROM THE MOGOLLON RIM EARLY IN THE AFTERNOON TO YAVAPAI AND NORTHERN
GILA COUNTY AS THE DAY PROGRESSES. HAVE UPDATED THE FORECAST PACKAGE
FOR TODAY AND THIS EVENING FOR HIGHER CHANCES OF THUNDERSTORMS FROM
THE KAIBAB PLATEAU THROUGH THE MOGOLLON RIM AND WHITE MOUNTAINS
NORTHEASTWARD.

&&

.PREV DISCUSSION/330 AM MST/...THE MID LEVEL RIDGE AXIS STRETCHED
FROM NEVADA THROUGH NE ARIZONA AND INTO NEW MEXICO THIS MORNING.
SOUTH OF THE RIDGE AXIS...ACROSS YAVAPAI AND GILA COUNTIES AND
THROUGH SOUTHERN ARIZONA...DEEP MOISTURE RESIDES WITH DEWPOINTS FROM
THE MID 50S TO MID 60S. MUCH DRIER AIR LINGERS NORTH OF THE MOGOLLON
RIM WHERE DEWPOINTS ARE IN THE 30S TO LOW 40S. EXTENSIVE MID LEVEL
CLOUDS CONTINUE THIS MORNING OVER MUCH OF THE REGION...EVEN A FEW
LIGHT SHOWERS AFFECTING YAVAPAI COUNTY. LATER TODAY...EXPECT
ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS
ALONG/SOUTH OF THE MOGOLLON RIM. FROM MID AFTERNOON THROUGH EARLY
EVENING...SOME OF THESE STORMS SHOULD DRIFT TOWARD THE WEST INTO THE
LOWER ELEVATIONS OF GILA AND YAVAPAI COUNTIES WHERE HIGHER
INSTABILITY MAY LEAD TO A FEW STRONG STORMS. NORTH OF THE RIM...VERY
LITTLE STORM ACTIVITY IS ANTICIPATED TODAY. LITTLE CHANGE IS
EXPECTED OVERALL IN THIS GENERAL PATTERN THROUGH THE COMING WEEKEND.
THE RIDGE IS FORECAST TO BECOME CENTERED OVER NEVADA AND WRN UTAH
FRI-SUN...RESULTING IN A MORE NORTHEASTERLY STEERING FLOW OVER THE
STATE. THIS FAVORS STORMS MOVING OFF THE MOGOLLON RIM AND WHITE MTNS
INTO YAVAPAI AND GILA COUNTIES DURING THE LATE AFTN AND EVENING
HOURS...SOME WITH STRONG WINDS AND HAIL. BY NEXT WEEK...HIGH
PRESSURE IS FORECAST TO SHIFT EAST INTO AZ WITH ENOUGH MOISTURE FOR
ISOLATED TO SCATTERED STORMS EACH DAY...MOST NUMEROUS OVER THE
HIGHER TERRAIN.

&&

.AVIATION...FOR THE 18Z PACKAGE...THROUGH 03Z...SCATTERED TSRA/SHRA
ARE EXPECTED WEST AND SOUTH OF A LINE FROM KPGA-KINW-KSJN WITH
ISOLATED COVERAGE EAST OF THIS LINE. SOME STORMS TODAY WILL PRODUCE
HEAVY RAIN AND MVFR CONDITIONS...AND OUTFLOW WIND GUSTS TO 40KT. AFT
03Z STORM COVERAGE WILL DECREASE BUT NOT END...WITH SCATTERED -SHRA
AND ISOLATED -TSRA...PRIMARILY SOUTH OF THE MOGOLLON RIM. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DJO
AVIATION.......DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 16, 9:17 AM MST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
917 AM MST THU AUG 16 2012

AZZ004>018-037>040-170400-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
917 AM MST THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY PRIMARILY ALONG AND SOUTH
OF THE MOGOLLON RIM...WITH ISOLATED THUNDERSTORMS TO THE NORTHEAST.
BY MID TO LATE AFTERNOON...STORMS WILL TEND TO DEVELOP SOUTHWESTWARD
INTO THE LOWER ELEVATIONS OF YAVAPAI AND GILA COUNTIES. SOME STORMS
MAY BECOME STRONG TODAY...PRODUCING HAIL...HEAVY RAIN...AND GUSTY
WINDS...ESPECIALLY SOUTHWEST OF THE MOGOLLON RIM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DAILY THUNDERSTORM ACTIVITY WILL CONTINUE TO FAVOR AREAS ALONG AND
SOUTH OF THE MOGOLLON RIM THROUGH THE WEEKEND WITH HEAVY
RAIN...GUSTY WINDS AND HAIL POSSIBLE. A CHANCE OF AFTERNOON STORMS
WILL CONTINUE FOR ALL OF NORTHERN ARIZONA NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:25 PM MSTAreal Flood AdvisoryFGZCoconino65 min
Aug 16, 1:56 PM MSTSpecial Weather StatementFGZ34 min
Aug 16, 3:31 PM MSTSpecial Weather StatementFGZYavapai29 min
Aug 16, 3:37 PM MSTSpecial Weather StatementFGZ38 min
Aug 16, 4:04 PM MSTAreal Flood AdvisoryFGZCoconino116 min
Aug 16, 4:07 PM MSTSpecial Weather StatementFGZYavapai38 min
Aug 16, 4:58 PM MSTSpecial Weather StatementFGZYavapai47 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.